Topics:

Deep Venous Thrombosis and Pulmonary Embolism

Deep Venous Thrombosis and Pulmonary Embolism

For 2 months, a 31-year-old woman had had dyspnea and dull, continuous retrosternal pain. She was admitted to the hospital, and a helical CT scan of the thorax identified a saddle pulmonary embolism. An ultrasonogram revealed deep venous thrombosis (DVT) in the left leg. Intravenous heparin was given; the patient was discharged, and warfarin was prescribed. Within a few days, the symptoms returned and became increasingly severe. A second helical CT scan of the chest again showed a saddle pulmonary embolism (A, arrow). The patient was immediately hospitalized. Her history included asthma, type 2 diabetes mellitus, hypertension, and an ovarian cyst (which had been resected). A hip fracture 19 years earlier had required pin placement. Medications included warfarin, hydrochlorothiazide, glyburide, and an oral contraceptive. She had no known drug allergies and denied tobacco, alcohol, and illicit drug use. The family history was significant for stroke and myocardial infarction (MI); her mother had had DVT at age 44 years. Temperature was 36.1oC (97oF); blood pressure, 104/70 mm Hg; and heart rate, 134 beats per minute. Pulse oximetry showed an arterial oxygen saturation of 91% on room air. S1 and S2 were audible; P2 was louder than A2, and no S3 or S4 were heard. Sinus tachycardia was noted on the ECG. No sternal heave, apical beat, jugular venous distention, or murmurs were detected. The lungs were clear with decreased breath sounds in the base of the left lung field. The slightly obese abdomen was soft, nontender, and not distended. Bowel sounds were audible; no hepatomegaly, splenomegaly, or pulsatile abdominal masses were found. There was no lower extremity edema or erythema. The patient complained of left calf and thigh tenderness; a positive Homans sign was elicited in the left leg. Cranial nerves were intact; no sensory or motor deficits were detected. Warfarin was discontinued, and the international normalized ratio decreased from 2.47 to 1.92. Tissue-type plasminogen activator (tPA) was then given, which ameliorated the patient's shortness of breath and retrosternal pain. A third helical CT scan of the chest revealed significant dissolution of the clot, especially around the left pulmonary artery (B, arrow). A Greenfield filter was placed. After 1 week, the patient was discharged. Warfarin (5 mg and 7.5 mg on alternate days) was prescribed; her regular medications for diabetes and hypertension were continued. She was advised to discontinue the oral contraceptive. There have been no further complications. About 650,000 cases of pulmonary embolism occur in the United States each year; over 200,000 of affected patients are hospitalized, and about 50,000 die.1 Of these deaths, 8% to 10% occur within the first hour after onset of symptoms.2 More than 90% of pulmonary emboli originate in the deep venous system of the lower extremities.3 Risk factors for pulmonary embolism include prolonged immobilization, postoperative state, lower extremity trauma, estrogen-containing oral contraceptives, history of DVT or pulmonary embolism, congestive heart failure (CHF), pregnancy, cancer, advanced age, obesity, chronic obstructive pulmonary disease (COPD), deficiencies in antithrombin III or protein C and S, and factor V Leiden mutation. This patient had a decreased protein S level. Dyspnea, shock, tachycardia, tachypnea, cyanosis, hemoptysis, gallop rhythm, increased jugular venous distention, pleural rub, right ventricular heave, loud P2, and cough may be associated with pulmonary embolism. Most of these signs and symptoms are seen with a massive or saddle pulmonary embolus; however, multiple small emboli can cause similar but less severe symptoms. Because MI, pneumonia, pneumothorax, CHF, pleuritis, and pericardial tamponade can have a similar presentation, include these conditions in the differential diagnosis. If you suspect pulmonary embolism, order an ultrasonogram of the lower extremities initially to find the source of the emboli and to rule out DVT. In addition to an ECG and chest films, obtain blood gas levels to evaluate for hypoxia, and calculate the A-a gradient, which is elevated in patients with pulmonary embolism. A D-dimer study is highly sensitive for detecting clots but is not specific for their location. Results of ventilation-perfusion (V/Q) scans can be misleading. If the scan is read as "low probability" and the clinical suspicion of pulmonary embolism is high, initiate anticoagulation and perform more specific tests. Conversely, high probability V/Q results can be found in patients with chronic lung conditions, such as COPD and interstitial fibrosis. A helical CT scan of the chest is more useful in diagnosing pulmonary embolism in these patients. If these studies are inconclusive, a pulmonary angiogram--the "gold standard" for diagnosis--can be performed. When pulmonary embolism is suspected, administer oxygen, obtain intravenous access, and admit the patient for close monitoring. Thrombolytic therapy with tPA or streptokinase is the treatment of choice for hemodynamically unstable patients with a massive pulmonary embolus who have no contraindications to anticoagulation. An alternative is intravenous heparin followed by long-term warfarin therapy after discharge. A Greenfield filter is necessary for patients in whom pulmonary emboli continue to develop despite anticoagulation.

References

REFERENCES: 1. Ferri FF. Ferri’s Clinical Advisor: Instant Diagnosis and Treatment. St Louis: Mosby; 2001. 2. Hope RA. Oxford Handbook of Clinical Medicine. Oxford, England: Oxford University Press; 1998. 3. Kirby RR, Taylor RW, Civetta JM, eds. Handbook of Critical Care. 2nd ed. Philadelphia: Lippincott-Raven; 1997:596. (Case and photographs courtesy of Drs Brian L. Patterson and Kamran Zakaria.)
 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.